Colorado, 2001

Tornado in Colorado, July 2, 2001

July 2, 2001 · NWS BOU · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 2, 2:05 PM MST, 49 minutes earlier.

Area forecast discussion, Jul 2, 2:05 PM MST, 49 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
305 PM MDT MON JUL 2 2001

SHORT TERM DISCUSSION:  THE STRONG UPR LVL RDG LOOKS LIKE IT WANTS
TO TAKE UP PERMANENT RESIDENCE OVER THE 4-CRNRS AREA.  IN FACT...500
MB HGTS TMRW EVENING MAY APPROACH 600 DM AT KGJT.  ALG WITH THE HIGH
HGTS AND WARM TEMPERATURES ALOFT...MID-LVL MSTR TRAPPED UNDER THE
RIDGE WL CONT CAUSG RNDS OF AFTN CONVECTION TO DVLP.  THE RIDGE AND
MSTR ARE ABT THE ONLY FEATURES TO FOCUS ON FOR NOW.  WITH THE RIDGE
IN PLACE...WINDS AND MSTR ADVECTION WL BE WEAK...SO DAY TO DAY
CHANGES WL BE MINIMAL.  IF ANYTHING...TEMPS SHUD GRADUALLY MODERATE
DUE TO THE SLIGHT INCREASES IN AMOUNT OF MSTR IN THE AMS.  NONE OF
THE MODELS ARE SHOWING ANY SIGNIFICANT INFLUX OF LOW LVL MSTR...
WHICH WUD NECESSITATE A CHANGE IN OUR THINKING.  WITHOUT ANY BIG
CHANGES OVR THE NEXT FEW DAYS...PERSISTENCE REMAINS THE BEST FCST.

THERE ARE A FEW DETAILS TO ADDRESS.  ON WED EVENING THE AVN SHOWS A
SURGE OF COOLER AIR WHILE THE HIGH-RES ETA AND MRF DO NOT SHOW
THIS.  A FEW DAYS AGO...THE MRF WAS ADVERTISING SOME COOLING FOR WED
INTO THUR...BUT NOW IT IS DIFFICULT TO TELL IF IT WL DVLP.  ANY
COOLING IN THE FCST IS GOING TO BE RELATED TO INCREASING MSTR RATHER
THAN A SURGE OF COOLER AIR FM THE NE.  AT ARND 120 HRS THE MRF SHOWS
THE CENTER OF THE HIGH SHIFTING A BIT TO THE EAST...OVER S-CENTRAL
OKLAHOMA.  IF THIS PATTERN COMES ABOUT...THE STATE COULD SEE A
SIGNIFICANT INCREASE IN TROPICAL MSTR.  WL NOT MENTION THIS
NOW...BUT IF SUBSEQUENT MODELS CONTINUE SHOWING THE RIDGE
PROGRESSING ONTO THE PLAINS...LATER FCSTRS MAY NEED TO BEGIN
MENTIONING THE CHANCE OF HEAVY RAIN OVER THE WEEKEND.  UNTIL THEN WE
WILL SEE WARM TEMPS FOLLOWED BY AFTN AND EVENING SHOWERS EACH DAY.

DEN...NONE.

In the hours before

Special weather statement, Jul 2, 9:30 AM MST, 5 hours 24 minutes before
COZ030>051-022000-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER COLORADO
1030 AM MDT MON JUL 2 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  THE UPPER LEVEL HIGH PRESSURE AND ABOVE NORMAL HEAT WILL
CONTINUE TODAY FOR THE FORECAST AREA.  THE BEST LOW LEVEL MOISTURE
WILL BE EAST OF THE URBAN CORRIDOR INTO THE NORTHEAST CORNER.  A
WEAK UPPER LEVEL DISTURBANCE OVER UTAH AND WESTERN COLORADO WILL
HELP SCATTERED THUNDERSTORMS TO DEVELOP OVER THE MOUNTAINS AND
FOOTHILLS BY 1 PM.

THE URBAN CORRIDOR CAN EXPECT ONLY ISOLATED THUNDERSTORMS TO DEVELOP
AFTER 3 PM.  OUT ON THE EASTERN PLAINS...SCATTERED THUNDERSTORMS
WILL DEVELOP AFTER 4 PM...WITH ONE OR TWO POSSIBLY BECOMING SEVERE
OVER LOGAN...PHILLIPS...AND SEDGWICK COUNTIES.  THESE STORMS COULD
PRODUCE DAMAGING WINDS AND LARGE HAIL.

SPOTTER ACTIVATION MAY BE NEED TODAY OVER THE NOaRTHEAST CORNER.

RJK
Special weather statement, Jul 2, 12:50 PM MST, 2 hours 4 minutes before
COZ030>051-022200-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER COLORADO
150 PM MDT MON JUL 2 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  A LOW LEVEL CONVERGENCE BOUNDARY IS PUSHING SLOWLY
SOUTHWARD ACROSS WELD...LARIMER...AND LOGAN COUNTIES.  SCATTERED
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THESE AREAS.
THE MOUNTAINS AND FOOTHILLS WILL CONTINUE TO SEE SCATTERED SHOWERS
AND THUNDERSTORMS DEVELOPMENT THROUGH EARLY EVENING.

ANOTHER LOW LEVEL BOUNDARY IS PUSHING NORTHWARD OVER THE PALMER
RIDGE IN ELBERT AND DOUGLAS COUNTIES.  SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP IN THESE AREAS BY 3:30 PM.  OVER THE REST
OF THE PLAINS...ONLY ISOLATED SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED AFTER 4 PM.  OVER THE FAR NORTHEAST CORNER...WHERE THE LOW
LEVEL MOISTURE IS THE BEST...A FEW STORMS COULD BE SEVERE WITH LARGE
HAIL AND WIND GUSTS TO 60 MPH.

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING
OVER THE NORTHEAST CORNER.

RJK
Special weather statement, Jul 2, 2:00 PM MST, 54 minutes before
COZ042>044-048>051-022230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER COLORADO
300 PM MDT MON JUL 2 2001

...THUNDERSTORMS DEVELOPING OVER NORTHEAST COLORADO...

SCATTERED THUNDERSTORMS WERE DEVELOPING ALONG A BOUNDARY EXTENDING
FROM EAST CENTRAL WELD COUNTY NORTHEASTWARD INTO NORTHERN LOGAN
COUNTY THIS AFTERNOON.  AS THE STORMS CONTINUE TO DEVELOP...ONE OR
TWO BRIEF...BUT WEAK TORNADOES MAY OCCUR.  IF ONE DEVELOPS NEAR YOUR
LOCATION...MOVE INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

THE STORMS MAY BECOME SEVERE AS THEY MOVE INTO A MORE UNSTABLE
AIRMASS OVER PHILLIPS...SEDGWICK...SOUTHERN LOGAN...AND WASHINGTON
COUNTIES LATE THIS AFTERNOON AND EVENING.  THEY WILL HAVE THE
POTENTIAL TO PRODUCE 1 INCH DIAMETER HAIL AND WIND GUSTS TO 65 MPH.

BARJENBRUCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Logan

When
July 2, 2:54 PM MST
Where
Logan County, 1 mi SW of Peetz
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
GENERAL PUBLIC
Coordinates
40.950, -103.117

A small tornado touched down briefly but did no damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2001Every state in 2001This day in weather historyThe tornado archive for Colorado, 2001Warnings in Colorado, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5267041.